Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Huntsville, AL

July 15, 2018Lawrence County, Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 15, 2018, 10:10 AM CDT for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 10:10 AM CDT (15:10 UTC)
Expired
Jul 15, 2018, 12:10 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WGUS54 KHUN 151510
FFWHUN
ALC079-083-103-151815-
/O.NEW.KHUN.FF.W.0009.180715T1510Z-180715T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1010 AM CDT SUN JUL 15 2018

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  South central Limestone County in north central Alabama...
  Northwestern Morgan County in north central Alabama...
  East central Lawrence County in northwestern Alabama...

* Until 115 PM CDT.

* At 1009 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen over the last couple of hours, with an 
  additional one to two inches possible. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Decatur, Trinity, Hillsboro, Caddo and Chalybeate Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3469 8696 3445 8708 3450 8726 3475 8714

$$

AMP
2 follow-up statements
062 
WGUS74 KHUN 151620
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1120 AM CDT SUN JUL 15 2018

ALC079-083-103-151815-
/O.CON.KHUN.FF.W.0009.000000T0000Z-180715T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Limestone AL-Morgan AL-Lawrence AL-
1120 AM CDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
SOUTH CENTRAL LIMESTONE...NORTHWESTERN MORGAN AND EAST CENTRAL
LAWRENCE COUNTIES...

At 1115 AM CDT, Doppler radar indicated earlier showers and 
thunderstorms have produced 2 to 3 inches of rain within the last 3 
hours across the warning area. Flash flooding is expected to begin 
shortly or may already be occurring.

Some locations that will experience flooding include...
Decatur, Trinity, Hillsboro, Caddo and Chalybeate Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3469 8696 3445 8708 3450 8726 3475 8714

$$

AMP
570 
WGUS74 KHUN 151710
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1210 PM CDT SUN JUL 15 2018

ALC079-083-103-151714-
/O.CAN.KHUN.FF.W.0009.000000T0000Z-180715T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Limestone AL-Morgan AL-Lawrence AL-
1210 PM CDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LIMESTONE...NORTHWESTERN
MORGAN AND EAST CENTRAL LAWRENCE COUNTIES IS CANCELLED...

The heavy rain has ended in the warning area. Flash Flooding is no 
longer expected to pose a threat. There may still be localized areas 
with water on or over roadways. Please continue to heed any 
remaining road closures, and as always Turn Around, Don't Drown!

LAT...LON 3469 8696 3445 8708 3450 8726 3475 8714

$$

AMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:14 AM CDT, 56 minutes earlier.

Area forecast discussion, Jul 15, 9:14 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
914 AM CDT Sun Jul 15 2018

.NEAR TERM...(Rest of Today)
Issued at 914 AM CDT Sun Jul 15 2018

The upper ridge that has been anchored across the Southeast is
weakening as a trough in southern Canada sends shortwaves down into
the region. The showers and thunderstorms associated with a boundary
draped across middle TN will to sink southeast today. These showers
and storms will start to affect southern middle TN within an hour or
two and parts of NE AL thereafter.

Currently, a line of showers and thunderstorms is stretched from
Franklin Co TN through Limestone and Lawrence moving into Madison and
Morgan. This line seems to be the result of an outflow boundary sent
from the northern batch of storms within a pocket of CAPE ~2,000J/kg
already this morning. The line has slowed down its eastward
progression over the last hour so one can expect heavy rainfall and
frequent lightning with this line.

Beyond this line, expect scattered showers and storms to develop
this afternoon with daytime highs reaching the upper 80s to lower
90s. However, with plentiful moisture in place, heat index values
will climb once again to heat advisory level (up to 107 degrees) in
NW AL and around 100 degrees elsewhere. Updates POP, Wx and Sky grids
to accommodate current radar and satellite trends, otherwise the
forecast is on track for today.

.SHORT TERM...(Tonight through Tuesday night)
Issued at 322 AM CDT Sun Jul 15 2018

Upper ridging that has been in place across the eastern CONUS the
past few days will continue weakening and rebuilding over the SW
states. A storm system moving eastward in the westerlies across
southern Canada, will bring troughing towards eastern CONUS to start
a new work week. This disturbance laden flow interacting with a very
moisture and unstable atmosphere will bring good chances of showers
and thunderstorms. The best rain chances appear will be during the
Monday through Tuesday time frame.

Precip water amounts from the various models range in the 1.8" to at
times over 2.3" --- which of course will result in torrential rain.
Runoff from those showers could cause ponding of water in low spots,
as well as a flash flooding potential. At least more storm/cell
movement should be more apparent (SE ~10 mph?) which will help lessen
localized flooding potential somewhat. Thunderstorms that occur in
these high precip environments can become prolific lightning
producers - so those with outdoor plans should be aware of this
danger. Gusty winds, including wet microbursts cannot be totally
ruled out too. A cold front moving in from the north will help end
rain chances from north to south during Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 322 AM CDT Sun Jul 15 2018

The cold front should be to our south at the start of the long term
on Wednesday with a drier northerly flow in place as surface high
pressure settles south over the region. Cross sections and soundings
show dry conditions for this time of year as well as low CAPE. There
doesn't seem to be any reason to get any showers/storms on Wednesday
but guidance has been consistent with a slight chance pop. Lowered it
to 15% for now but Wednesday likely will be dry, as well as through
Wednesday night.

WPC, similar to the ECMWF, is showing the front stalling to our
south on Thursday and moving northward as a warm front Thu night.
Aloft, an upper low starts to develop and deepen in the midwest and
drops southeast towards the area overnight. At the same time, a low
along the base of the upper trough along the Gulf in FL will start to
track northeast along the east coast, which could starve N. AL of
any moisture return on Thursday. Given the model uncertainty, blends
have brought the pops up to chance range for Thursday and Thursday
night. GFS keeps everything dry on Thursday even with a strong upper
shortwave coming through and doesn't bring precip in until after 12z
Friday when a secondary upper low dips into the region. The ECMWF
brings showers overnight with the first wave and is consistent with
the GFS in bringing in scattered to numerous storms on Friday. Have
therefore continued the likely POPs for much of the region.

A real messy pattern takes shape for the weekend with the upper low
deepening over the Great Lakes with a frontal boundary draping south
over the local area. It doesn't look like the front will really make
it through but a persistent low level jet in combination with
multiple upper waves rotating along the base of the upper trough will
keep scattered to numerous thunderstorms over the area Saturday
through Sunday.

Luckily, the northerly flow on Wednesday will bring us "relief" from
the dew points in the mid 70s, dropping them into the mid to upper
60s. These remain in the 60s until at least Friday when southerly
flow and moisture moisture raises them back into the lower 70s.
Unfortunately, high temps through the week will remain in the upper
80s to lower 90s but we shouldn't see heat index values above 100 at
least until the end of the long term.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 646 AM CDT Sun Jul 15 2018

A variety of clouds were present across the greater Tennessee Valley
for the early morning. CIGs ranged from IFR from stratus that formed
before daybreak, to VFR with broken to overcast high altitude cirrus.
A few locations also had MVFR fog that recently developed. Isolated
showers have formed between KMSL and KHSV. Additional showers are
forecast to develop in the late morning into the afternoon. The most
numerous showers should affect both terminals in the mid/late
afternoon. Shower activity should diminish in the evening. Some
guidance was hinting at more convection forming late in the TAF,
especially closer to the KMSL terminal. Not enough confidence to
include this in the TAF this issuance.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ001>003.

TN...NONE.
&&

NEAR TERM...JMS
SHORT TERM...RSB
LONG TERM...LN
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 15, 3:29 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
329 AM CDT Sun Jul 15 2018

ALZ001>010-016-TNZ076-096-097-160000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
329 AM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are possible today, potentially developing
by the late morning in northwest Alabama and spreading eastward.

A Heat Advisory is in effect for Lauderdale, Colbert and Franklin
Counties today due to heat index values of 105 to 107 degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Numerous thunderstorms will be possible Monday through Tuesday,
mainly during the afternoon and evening.

Thunderstorms will become more isolated to scattered in nature
Wednesday through Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:30 AM CDTHeat AdvisoryHUNColbert, Franklin, Lauderdale13 hr
Jul 15, 10:39 AM CDTSpecial Weather StatementHUNLimestone51 min
Jul 15, 11:31 AM CDTSpecial Weather StatementHUNLimestone44 min
Jul 15, 12:25 PM CDTSpecial Weather StatementHUNColbert, Lauderdale65 min
Jul 15, 12:56 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale49 min
Jul 15, 1:22 PM CDTSpecial Weather StatementHUNFranklin38 min
Jul 15, 1:43 PM CDTSpecial Weather StatementHUNFranklin47 min
Jul 15, 2:00 PM CDTSpecial Weather StatementHUNFranklin30 min
Jul 15, 4:46 PM CDTSpecial Weather StatementHUNLimestone44 min
Jul 15, 5:12 PM CDTSpecial Weather StatementHUNCullman48 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.